Wednesday 23 April, 2014

Common BP drug linked to severe gastrointestinal problems

Published On: Fri, Jun 22nd, 2012 | Gastroenterology | By BioNews

Researchers have discovered an association between a commonly prescribed blood pressure drug, Olmesartan, and severe gastrointestinal issues such as nausea, vomiting, diarrhea, weight loss and electrolyte abnormalities — symptoms common among those who have celiac disease.

From 2008-11, Mayo Clinic physicians treated 22 patients with symptoms similar to celiac disease, including intestinal inflammation and abnormalities.

Patients came from 17 states, and some had been diagnosed with celiac disease. They had chronic diarrhea and weight loss; the median weight loss was 39 pounds, and one patient lost 125 pounds.

Fourteen of the 22 were hospitalized because of the severity of their symptoms. When given a blood test, however, these patients didn’t come back with results typical of celiac disease. They also didn’t respond to treatments such as gluten-free diets.

After examining their medications, Mayo Clinic gastroenterologist Joseph Murray, M.D., pulled several of the patients off Olmesartan.

Their symptoms dramatically improved. Eventually, all 22 were taken off the drug, and all showed improvement. Eighteen of the 22 patients had intestinal biopsies after stopping the medication and showed improvement.

“We thought these cases were celiac disease initially because their biopsies showed features very like celiac disease, such as inflammation,” Dr. Murray, the lead author, said.

“What made them different was they didn’t have the antibodies in their blood that are typical for celiac disease,” Dr. Murray said.

According to the U.S. National Library on Medicine, Olmesartan — prescribed for the treatment of hypertension, or high blood pressure — works by blocking substances that tighten blood vessels, allowing blood to flow more smoothly and the heart to pump more efficiently.

“It’s really an awareness issue. We want doctors to be aware of this issue, so if they see a patient who is having this type of syndrome — they think about medications as a possible association,” Dr. Murray said.

“We’ve reported an association. What needs to be known next is the science to understand why there is such an association,” he added.

The findings are published online in the medical journal Mayo Clinic Proceedings.

Leave a comment

XHTML: You can use these html tags: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>

More from Gastroenterology
  • Common BP drug linked to severe gastrointestinal problems
  • Impact of cigarette smoking continues even after quitting
  • Even 1 drink a day can cause gastrointestinal problems
  • Listening to Mozart may help docs detect colon cancer faster
  • Lifetime psychological traumas may lead to irritable bowel syndrome
  • Visit us on Google+